Health Talk: How Paracetamol Causes Liver Damage

  •  
  •  
  •  
  •  

paracetamol liver damage

February 1st, 2017 – Health Talk: Taking Too Much Paracetamol Causes Acute Liver Failure 

  • Scientists have alerted that taking too much paracetamol is dangerous to health, especially to the liver.
  • These are the findings of a study published in ‘Scientific Reports’. According to the researchers, paracetamol overdose is the most common cause of liver failure in the United Kingdom, UK.
  • The researchers have therefore advised people who have taken more than the recommended maximum dose to go to their nearest accident and emergency (A&E) department as soon as possible.

Paracetamol is used to treat pain and fever. It is typically used for mild to moderate pain. Paracetamol is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers. It relieves pain in mild arthritis but has no effect on the underlying inflammation and swelling of the joint.

Although, it is generally safe at recommended doses, but too high a dose could result in liver failure, the study showed. Reacting to the development, Professor Nelson of Edinburgh University in the UK, said that although considered safe at therapeutic doses, it is quite easy to take too much paracetamol- so users should monitor their intake very carefully.

He said the drug can damage the liver by harming vital structural connections between adjacent cells in the organ. Professor Nelson of Edinburgh University, said: “Paracetamol is the most widely used over-the-counter and prescription analgesic worldwide.”

Around 200m packets are sold annually, accounting for two-thirds of the UK market for over-the-counter painkillers. He said: “When recommended doses of paracetamol are exceeded, acute liver failure can occur – and is the most common cause of ALF in the UK, United States, U.S, Europe and Australia.

“With a narrow therapeutic index, the common dose of paracetamol is close to the overdose, and given that it is found in many prescription and over-thecounter preparations, users need to monitor their intake closely.” He said that the underlying mechanisms of liver injury from paracetamol remain largely unclear.

“We describe a previously unknown effect of paracetamol on certain structural components liver tissue called tight junctions – or cell adhesions. – Professor Nelson explained: